Utah, 2020

Heavy Snow and High Wind in Utah, September 7 to 9, 2020

September 7 to 9, 2020 · NWS SLC · 9 events in 9 counties and zones

An abnormal weather pattern for September developed, triggering a significant downslope wind event. Based on climatology and previous case study findings, this type of event most commonly occurs during the winter months.

The toll

Deaths
1
Injuries
24
Property damage
$8.6 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An abnormal weather pattern for September developed, triggering a significant downslope wind event. Based on climatology and previous case study findings, this type of event most commonly occurs during the winter months. Downslope wind events are often confined to areas near canyon mouths, and usually impact only isolated areas with extreme winds. This event broke the mold in terms of both the early fall timing and extensive spatial coverage of the damage. High winds were reported as far south as the Tooele Valley, with high wind reports all along the Interstate 15 corridor stretching north into the Cache Valley. With the trees having their full canopy, the tree damage all along the Wasatch Front was extreme, with an estimated 4,500 trees damaged in Salt Lake County alone. Current estimates put the cost at $8.9 million. The storm led to 1 fatality, 20 direct injuries, and 4 indirect injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 7, 3:24 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 7, 3:24 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
424 PM MDT Mon Sep 7 2020

.SYNOPSIS...A strong fall-like storm system and associated cold
front will cross the region beginning later today, ushering in a
much cooler airmass for midweek.

&&

.SHORT TERM (Through 12Z Wednesday)...Much to talk about weather-
wise today but will keep it concise as possible with the afternoon
update.

An impressive cloud shield is noted on visible satellite imagery
this afternoon in association with a continental trough pushing
southward into the Plains/northern Rockies. Current observations
indicate the main push with the cold front is nearing Pocatello
Idaho. While northern Utah is still hazy, the more significant
smoke layer has moved south quickly through the day. Substantial
smoke plumes are noted on the western Uinta mountains fires as
well as the fire near Santaquin Canyon. Areas in the
western Uinta Basin may see areas of surface smoke ahead of the
front this evening as well as potentially areas of Castle County
due to these wildfires.

The long wave trough across the northern Plains continues to
deepen. A strong shortwave is digging on the west side of that
trough. The associated cold front, mentioned above, is the primary
driver of much of the impacts that will be listed below.

Smoke/haze: Expect any remaining smoke-related haze to quickly
move out of the area as the cold front crosses the state this
evening into tonight. For air quality forecasts, see the Utah
Department of Environmental Quality Air Quality Division at
air.utah.gov.

Downslope/Canyon winds: The bulk of the high-resolution guidance
continues to depict a high end downslope wind event for the
northern Wasatch Front. Wind gusts to and potentially in excess of
85 mph are possible in the Centerville, Farmington and Weber
Canyon mouth areas tonight. Winds may decrease for a time Tuesday
afternoon but will increase again by Tuesday evening continuing
into Wednesday morning. Any preparation should be rushed to
completion this evening. Any objects such as decorations, garbage
cans, and trampolines need to be secured. Prepare for potential
power outages. The high wind warning was extended this area
through Wednesday morning.

Northwest Utah/western Utah High Winds: Expect near and post-
frontal winds to be quite strong across the Great Salt Lake Desert
this evening into Tuesday morning. Strong crosswinds can be
expected on I-80 during this time. Issued a high wind warning for
the Great Salt Lake Desert and wind advisories remain in effect
for west central and southwest Utah.

Strong winds in the western Uinta Basin/Castle Country: High-res
guidance continues to show extremely strong winds in these areas
late tonight into Tuesday. While this is likely overdone, expect
downslope winds along the northern Uinta Basin towns such as
Tabiona, Altamont and Mountain Home near or exceeding 60 mph.
Similar, towns near the Book Cliffs including Cedar will also see
these strong winds. Lesser but gusty winds can be expected across
the remainder of Castle Country and the Swell.

Fire weather concerns: the entire state is in a Red Flag Warning
today. Please use extreme caution with any campfires or other
sources of ignition as fire danger is extremely high today
statewide. Red Flag Warnings end this evening for much of the
state except far southern Utah which continues into Tuesday
evening.

Snow: Models have trended wetter and further west with
accumulating snow. Upgraded the western Uinta Mountains to a
winter storm warning given the extremely strong winds combined
with significant snow accumulations. Those expecting to be
outdoors in these areas should be prepared for very cold
temperatures, frigid wind chills and accumulating snow tonight
into Tuesday. This warning includes the Mirror Lake Highway. Added
a winter weather advisory for accumulating snow and strong winds
for the Book Cliffs and Wasatch Plateau. The winter weather
advisory for Uinta County Wyoming soldiers on.

Hard Freeze: Upgraded hard freeze watches to warnings for the
Cache Valley, Wasatch Back, western Uinta Basin, and the Sanpete
and Sevier Valleys Tuesday night into Wednesday morning.

.LONG TERM (After 12Z Wednesday)...EPS and GEFS ensemble means
and 3 of the 4 WPC clusters show the upper low stationary in
southern Utah Wednesday morning, opening up and lifting northeast by
Wednesday night. The one cluster outlier has the upper low further
east, yet it also has the least member support, so this solution is
not considered. Behind the exit of the upper low, all guidance
points to the re-establishment of the upper ridge by the weekend.

The exit of the upper low supports scattered showers and cloudiness
across the eastern half of the state on Wednesday and over the
northeast on Thursday. The western half should remain dry both days.

Interests in the high country should be prepared for temperatures 10-
20 degrees below normal for this time of year Wednesday and Thursday
along with scattered snow or rain showers east and north.

The building of the upper ridge will usher in warmer temperatures
Friday through Sunday-roughly average for late summer.

&&

.AVIATION...A cold front will pass through the SLC terminal around
01-02Z this evening with northwest winds gusting to around 35 knots
during and several hours after frontal passage. Easterly canyon and
downslope winds will impact the terminal around 09-18Z. Stronger
northeast winds 2 kft AGL will create some LLWS concerns during this
time. North-northeast winds at the terminal may gust to around 40
knots, although past events often result in erratic winds both in
terms of direction and magnitude. A broken cloud deck down to 7
kft AGL is also expected during this period, producing vicinity
showers.

&&

.FIRE WEATHER...A strong cold front will cross the state this
evening into tonight...bringing gusty winds to the entire state.
Exceptionally strong winds are expected tonight through Wednesday
morning near the Wasatch along the northern and central Wasatch
Front. Critical fire weather conditions are expected through this
evening across much of the state...continuing into Tuesday across
portions of southern Utah. Much colder temperatures can be
expected Tuesday and Wednesday.

In the wake of this potent system, expect high pressure to
gradually build into the region warming temperatures.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT... Red Flag Warning until 9 PM MDT this evening for
     UTZ478>484-488- 489-492>494-496.

     Winter Storm Warning from midnight tonight to 6 AM MDT Wednesday
     for UTZ009.

     Hard Freeze Warning from midnight Tuesday night to 9 AM MDT
     Wednesday for UTZ001-006-011-014.

     High Wind Warning until noon MDT Tuesday for UTZ005.

     High Wind Warning from midnight tonight to 9 AM MDT Wednesday
     for UTZ002-003.

     Wind Advisory from 3 AM Tuesday to midnight MDT Tuesday night
     for UTZ013.

     Red Flag Warning until 9 PM MDT Tuesday for UTZ495-497-498.

     Wind Advisory from 9 PM this evening to 9 PM MDT Tuesday for
     UTZ015-016.

     Excessive Heat Warning until 9 PM MDT this evening for UTZ019.

     High Wind Warning from midnight tonight to noon MDT Wednesday
     for UTZ019.

     Winter Weather Advisory from 3 AM Tuesday to 6 AM MDT Wednesday
     for UTZ010.

     High Wind Warning from 3 AM Tuesday to midnight MDT Tuesday
     night for UTZ011-012.

WY...Red Flag Warning until 8 PM MDT Monday for WYZ277.

     Winter Weather Advisory from midnight tonight to 6 AM MDT
     Wednesday for WYZ021.

&&

Kruse/Billingsley/Burghardt

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 7, 2:29 PM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
329 PM MDT Mon Sep 7 2020

UTZ001>016-019>021-517-518-WYZ021-081300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
329 PM MDT Mon Sep 7 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Strong and gusty easterly winds are likely along the northern
Wasatch Front tonight, especially near canyons. Wind gusts in
excess of 60 mph are expected. Localized wind gusts in excess of
85 mph are possible across Centerville, Farmington and the mouth
of Weber Canyon.

Critical fire weather conditions are expected across much of
the state through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong and gusty easterly winds are likely along the northern
Wasatch Front through Wednesday morning, especially near canyons.
Wind gusts in excess of 60 mph are expected. Localized wind gusts
in excess of 85 mph are possible across Centerville, Farmington
and the mouth of Weber Canyon.

Strong winds are also expected across northwest Utah tonight into
Tuesday as well as the western Uinta Mountains, western Uinta
Basin, Castle Country, and near canyons in Washington County.
Critical fire weather conditions will persist into Tuesday evening
across far southern Utah.

Near blizzard conditions with accumulating snow is expected
across the western Uinta Mountains tonight into Wednesday morning.
Accumulating snow is also expected across Uinta County Wyoming
and the Book Cliffs and Wasatch Plateau.

A hard freeze is expected across the Cache Valley, Wasatch Back,
western Uinta Basin, the San Pete and Sevier Valleys and other
normally colder valleys across northern and central Utah Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

8 high wind, 1 heavy snow. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
September 7, 6:10 PM MST to September 8, 4:40 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

A peak wind gust of 81 mph was recorded by the U.S. Army Dugway Proving Ground Camel Back Mountain sensor. Other notable peak wind gusts included 70 mph at Upper Cedar Mountain, 64 mph at Promontory Point, 64 mph at Gunnison Island, 64 mph at I-80 @ mp 29, 61 mph at I-15 @ Tremonton, 61 mph at SR-30 @ Curlew, 60 mph at Rosebud, and 59 mph at I-80 at MP 71 East Delle.

High Wind, Wasatch Mountains I-80 North

When
September 8, 12:00 AM MST to 10:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
84 kt (97 mph) measured gust
Reported by
Mesonet

A peak wind gust of 97 mph was recorded by the Logan Peak sensor. Other notable peak wind gusts include, 78 mph at Snowbasin - Ogden Peak, 75 mph at Powder Mountain, 74 mph at Big Mountain Pass, 69 mph at SR-16 @ MP1, and 63 mph at SR-30 at MP 124 Laketown. In addition, widespread downed trees were reported at Powder Mountain, on private property along UT-39 north of Causey Reservoir, and at Snowbasin Resort.

Heavy Snow, Western Uinta Mountains

When
September 8, 12:00 AM MST to September 9, 10:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

Heavy snow occurred on the north slope of the Uinta mountains. Spirit Lake SNOTEL recorded 1.5 inches of liquid equivalent precipitation, or approximately 22 inches of snow, Hickerson Park SNOTEL recorded 1.2 inches of liquid equivalent precipitation, or approximately 18 inches of snow, and the Hole-in-Rock SNOTEL recorded 0.8 inches of liquid equivalent precipitation, or approximately 12 inches of snow.

High Wind, Cache Valley/Utah

When
September 8, 2:00 AM MST to 3:33 AM MST
Where
Cache Valley/Utah forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

A peak wind gust of 68 mph was recorded at the Logan-Cache Airport. Widespread power outages were reported, with Rocky Mountain Power reporting 13,000 customers lost power. Numerous large trees were downed, including a tree estimated at 140 years old.

High Wind, Northern Wasatch Front

When
September 8, 2:10 AM MST to September 9, 1:30 AM MST
Where
Northern Wasatch Front forecast zone
Measured
86 kt (99 mph) measured gust
Injuries
8 direct, 4 indirect
Property damage
$4.3 million
Reported by
Mesonet

A historic downslope wind event unfolded along the Northern Wasatch Front. The peak wind gust for the event, not only in this zone, but across the state, was a 99 mph peak wind gust recorded by the US-89 at Park Lane sensor. Other notable peak wind gusts included 97 mph at Farmington, 84 mph at Hill Air Force Base, 82 mph in North Brigham City, 75 mph at Brigham City Regional Airport, 75 mph at Centerville, and 64 mph at Ogden-Hinckley Airport. Extensive wind damage was reported along the entire Wasatch Front, with widespread downed trees, damaged roofs and power outages. Transportation was heavily impacted with all major north-south (Interstate 15, Interstate 84, and U.S. Highway 89) routes closed or restricted at times through the event. At least 50 semitrailers were overturned, with four truck drivers with injuries taken to hospitals. Over 180,000 power outages were reported along the Wasatch Front, with some locations taking days to around a week to have power restored due to the extensive damage. All school districts were closed Tuesday, with some closures continuing into Wednesday. Two Ogden hospitals reported significant damaged, and an Intermountain Life Flight helicopter was severely damaged. At least 20 manufactured homes were heavily damaged in Box Elder County, requiring residents to be transferred to shelters. Damage and cleanup costs for the event tallied $4.3 million.

High Wind, Utahs Dixie and Zion National Park

When
September 8, 4:50 AM MST to 12:10 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A Washington County gap wind event produced a peak wind gust of 64 mph at the I-15 at MP 29 Tripod sensor location, and a peak wind gust of 59 mph was recorded by the White Reef sensor.

High Wind, Salt Lake and Tooele Valleys

When
September 8, 5:05 AM MST to 2:08 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
77 kt (89 mph) measured gust
Deaths
1 direct, 0 indirect
Injuries
12 direct, 0 indirect
Property damage
$4.3 million
Reported by
Mesonet

A historic downslope wind event impacted the Salt Lake and Tooele Valleys, with the most extensive damage observed across the Salt Lake Valley. A peak wind gust of 89 mph was recorded at The University of Utah Browning Building. Other notable peak wind gusts recorded included 77 mph at Salt Lake City International Airport, 68 mph at the Great Salt Lake Marina, 68 mph in the Salt Lake City Avenues, 67 mph by the Baccus Highway sensor, 67 mph by the I-215 at Olympus Cove sensor, and 59 mph by the Foothill Dr at Mario Capecchi Dr. sensor. Widespread wind damage, downed trees, and power outages were reported. The Salt Lake Forester estimated more than 1500 trees fell on public land alone, not including private property, during the event. Many of the trees were 60 to 100 years old. Liberty Park lost 69 trees, and the City Cemetery lost 255 trees. Over 180,000 power outages were reported along the Wasatch Front, with some locations taking days to around a week to have power restored due to the extensive damage. Salt Lake City schools were closed Tuesday through Thursday. The Capitol Complex was closed due to extensive tree damage, as were numerous parks, golf courses and recreation areas. Many COVID-19 testing sites were damaged and had to close, including all University of Utah testing sites. The only know fatality for the event occurred in South Salt Lake, when a 61-year-old truck driver unloading his truck was blown over by the wind, striking his head. In addition, Intermountain Healthcare reported that 12 patients were treated for wind-related injuries. Damage and cleanup costs for the event tallied $4.3 million.

High Wind, Wasatch Mountain Valleys

When
September 8, 6:00 AM MST to 10:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A weather station in Morgan recorded a peak wind gust of 59 mph. A large tree fell on a house in Morgan, and downed trees and blowing debris were reported in Midway.

High Wind, Wasatch Mountains South of I-80

When
September 8, 6:30 AM MST to 4:15 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public

Widespread downed trees were reported along the entire Park City ridgeline from above Canyons Village to Guardsman Pass at Deer Valley. Downed trees continued over the top of Guardsman Pass at Blood Lake and into the upper portion of Big Cottonwood Canyon, where the Redman Campground was closed for a couple days due to removal of downed trees. The Mountain Trails Foundation, that maintains hiking and biking trails in the Park City area, reported a record number of blowdowns, with 80 plus trees reportedly cleared from trails in this area. A peak wind gust of 65 was recorded by the Alta - MT Baldy sensor.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Salt Lake and Tooele Valleys2020-09-0861MaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921695, 921696, 921701, 921681, 921689, 921698, 921694, 924813, 921697.